Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Construction of high-dimensional knot groups from classical knot groups

Author: Magnhild Lien
Journal: Trans. Amer. Math. Soc. 298 (1986), 713-722
MSC: Primary 57Q45; Secondary 57M25
MathSciNet review: 860388
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study constructions of high dimensional knot groups from classical knot groups. We study certain homomorphic images of classical knot groups. Specifically, let $ K$ be a classical knot group and $ w$ any element in $ K$. We are interested in the quotient groups $ G$ obtained by centralizing $ w$, i.e. $ G = K/[K,w]$, and ask whether $ G$ is itself a knot group.

For certain $ K$ and $ w$ we show that $ G$ can be realized as the group of a knotted $ 3$-sphere in $ 5$-space, but $ G$ is not realizable by a $ 2$-sphere in $ 4$-space. By varying $ w$, we also obtain quotients that are groups of knotted $ 2$-spheres in $ 4$-space, but they cannot be realized as the groups of classical knots.

We have examples of quotients $ K/[K,w]$ that have nontrivial second homology. Hence these groups cannot be realized as knot groups of spheres in any dimension. However, we show that these groups are groups of knotted tori in $ {S^4}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45, 57M25

Retrieve articles in all journals with MSC: 57Q45, 57M25

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society